Texas, 2021

Drought in Texas, December 21 to 31, 2021

December 21 to 31, 2021 · NWS LUB · 4 events in 4 counties and zones

Extreme drought (D3) conditions have returned to portions of the extreme southern Texas Panhandle and Rolling Plains in December. The counties of Castro, Childress, Motley, and Cottle saw extreme drought conditions per the US Drought Monitor with Moderate (D1) to Severe (D2) drought elsewhere.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Extreme drought (D3) conditions have returned to portions of the extreme southern Texas Panhandle and Rolling Plains in December. The counties of Castro, Childress, Motley, and Cottle saw extreme drought conditions per the US Drought Monitor with Moderate (D1) to Severe (D2) drought elsewhere.

These drought conditions were strongly tied to a mature moderate strength La Ni a over the tropical eastern Pacific Ocean. Several drier than average months have led to these conditions. The latest three month precipitation amounts ranged from a paltry 5% to 25% of normal. This dryness also contributed to one of the warmest December months ever recorded. Lubbock Preston Smith International Airport's average temperature was 9.9 degrees above average which was by far the warmest ever recorded. Even a more drastic temperature difference was observed at Childress Municipal Airport. The December monthly mean temperature at Childress was an incredible 53.4 degrees while the next warmest month was 47.4 degrees. There are few agricultural impacts this time of year with most of the area cotton already harvested. However, winter wheat emergence has been very poor to this date. The onset of dry and occasional windy conditions along with cured normal to above normal fine fuel loading has generated the highest energy release component (ERC) values for the end of December in the past 20 years. This has greatly increased the potential for large wildfires across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 21, 5:22 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 21, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
522 AM CST Tue Dec 21 2021

.AVIATION...
VFR is expected through the TAF period. However, winds will become
breezy out of the west this afternoon at KLBB and KPVW around
15-18kt with occasional gusts.

&&

.PREV DISCUSSION... /issued 258 AM CST Tue Dec 21 2021/

SHORT TERM...
Much warmer temperatures will manifest itself today as rapidly
rising heights/thicknesses occur as an upper ridge moves farther
inland. A weak short wave moving out of Colorado through the
northwest flow aloft will induce surface lee cyclogenesis today. A
surface low will develop in the western Texas Panhandle and slide to
the southeast across the region today. A distinct wind max at 700mb
associated with the aforementioned short wave will move from east-
central New Mexico into the southwestern South Plains today.
However, winds at 700mb are only forecast to be around 30kt which is
not much to write home about but will cause some fire weather
concerns. Additionally, atmospheric mixing will not be that deep
today with the depth only to about 800-750mb. High level cloud cover
moving over the area later this morning will further limit the
mixing potential. As a result, westerly winds will max out in the
southwestern South Plains around 20kt or so today. These westerly
downsloping winds will also allow temperatures to rise well above
seasonal averages today to values on the order of 10-15 degrees
above. The surface low that will develop today will move to the
southeast this evening and overnight dragging a surface trough
through. This will mainly only act to shift light winds to the north.

LONG TERM...
Northwesterly flow aloft will be firmly in place by Wednesday
morning as a large upper level dome of high pressure centers
itself just south of the tip of the Baja Peninsula. Persistent dry
westerly low level flow combined with increasing layer
thicknesses will produce unseasonably warm temperatures through
the rest of the work week. Given this synoptic setup with broad
ridging progged to overspread much of the south-central CONUS,
relatively benign weather will be commonplace on Wednesday and
Thursday aside from pockets of elevated fire weather conditions
resulting from the extremely dry conditions and warm temperatures.
Towards the end of the week, shortwave troughing will dig
southward through the Great Basin with the upper ridge
consequently flattening by early Friday. Despite this, Friday will
be the warmest day of the forecast period, with temperatures
across the CWA approaching near-record values nearly 30 degrees
above normal. Shortwave energy transiting through the now zonal
flow aloft will result in a fairly rapid tightening of the upper
height gradient by Friday morning. Guidance is consistent in
suggesting a ~60kt midlevel jet will set up overhead during this
time, with near-advisory-level winds and near-critical fire danger
expected on Friday. There is some uncertainty, however, regarding
the degree of upper level cloud cover on Friday as upper moisture
wraps around the deepening trough off the CA coast. More cloud
cover would act to inhibit deeper mixing, preventing the strongest
winds from reaching the surface. For now, though, will side with
the higher end of guidance regarding both temperatures and winds
on Friday. There are signals that a weak cool front may enter the
region on Saturday, though the timing and strength of this feature
remains uncertain. Otherwise, there is little hope for either
precipitation or a prolonged cool down as lee-side troughing and
dry westerly surface flow persist into next week. /DWK

FIRE WEATHER...
Temperatures will greatly warm today areawide with values on the
order of 10-15 degrees above seasonal averages. Very dry air still
in the region will allow relative humidity values to possibly
drop into the single digits on the caprock. A distinct area of
higher westerly winds will exist across the southwestern South
Plains this afternoon as a weak storm system drops out of
Colorado. However, these winds are expected to be around 15-20 mph
at the 20 foot level. With forecast ERC values above the 70th
percentile, a Rangeland Fire Danger Statement will be issued for
much of the South Plains and extreme southwestern Texas Panhandle
today.

Very dry air will remain in place through much of this week with
afternoon relative humidity values expected to fall into the
single digits on Wednesday and Thursday, especially across the
South Plains and the southwestern Texas Panhandle. However, modest
wind speeds will temper fire danger somewhat on both days. Widespread
elevated to near-critical fire weather conditions are expected on
Friday as wind speeds increase to near-advisory levels.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Dec 21, 5:25 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
525 AM CST Tue Dec 21 2021

TXZ021>044-221130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
525 AM CST Tue Dec 21 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Warm, dry, and breezy conditions will combine to create elevated
fire weather conditions across much of the South Plains and the
extreme southwestern Texas Panhandle this afternoon. A Fire Danger
Statement is in effect for these areas from noon until 6 PM CST this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds are expected on Friday which will result in elevated to
near-critical fire weather conditions, especially for areas on the
Caprock.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Castro

When
December 21, 6:00 AM CST to December 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
December 21, 6:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 21, 6:00 AM CST to December 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Motley

When
December 21, 6:00 AM CST to December 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991076, 991077, 991078, 991079.